Thunderstorm Wind, Cottonwood
- When
- August 11, 11:20 PM CST
- Where
- Cottonwood County, 11 mi N of Mountain Lake
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.100, -94.933
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 6:55 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT SUN AUG 11 2002 UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM WATCHES. ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES. STILL EXPECTING CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT. NO OTHER CHANGES NEEDED AT THIS TIME. FSD...NONE HACKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM (9V9)CHAMBERLAIN ARPT SD 58 MPH TSTM GUST
08/11/02 BRULE ASOS REPORTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 20 NW WESSINGTON SPGS SD .88 INCH HAIL
08/11/02 JERAULD REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA AUTOMATED SENSOR REPORT.SDZ038-039-050-052>055-057>061-063>065-068-120550- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 AM CDT MON AUG 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 594 HAS EXPIRED... THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED IN THIS AREA FOR THE REST OF TONIGHT. THE FORECAST WILL BE UPDATED SHORTLY.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313443.